Heavy Snow, Gladwin
- When
- February 17, 5:00 PM EST to February 18, 4:00 AM EST
- Where
- Gladwin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.991, -84.388 (the zone’s center; the record gives no point)
A strong upper level disturbance would bring a period of short but fairly intense snowfall to much of Lower Michigan late on the 17th and early on the 18th. The Saginaw Bay region picked up 8 to 10 inches of snow, with East Tawas seeing the largest total at 10 inches.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A strong upper level disturbance would bring a period of short but fairly intense snowfall to much of Lower Michigan late on the 17th and early on the 18th. The Saginaw Bay region picked up 8 to 10 inches of snow, with East Tawas seeing the largest total at 10 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 17, 3:39 PM EST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
339 PM EST MON FEB 17 2014
.SYNOPSIS...
ISSUED AT 339 PM EST MON FEB 17 2014
LOW PRESSURE WILL PASS JUST SOUTH OF LOWER MICHIGAN TONIGHT. THIS
SYSTEM WILL BRING LIGHT TO MODERATE ACCUMULATIONS OF SNOW..WITH THE
HIGHEST AMOUNTS TOWARD THE M-55 CORRIDOR. A WEAK TROUGH OF LOW
PRESSURE WILL BRING A CHANCE OF LIGHT SNOW TO THE REGION LATE
TUESDAY AND TUESDAY NIGHT...BEFORE A MUCH STRONGER SYSTEM BRINGS A
WINTRY MIX OF PRECIPITATION NEXT THURSDAY. TEMPERATURES WILL TURN
MILDER OVER THE NEXT SEVERAL DAYS...FALLING BACK BELOW AVERAGE BY
THIS WEEKEND...IN THE WAKE OF THE DEPARTING THURSDAY SYSTEM.
&&
.SHORT TERM...(THIS EVENING THROUGH TONIGHT)
ISSUED AT 339 PM EST MON FEB 17 2014
SHARP...NEGATIVELY TILTED SHORT WAVE TROUGH DIGGING INTO THE
MIDWEST/WESTERN GREAT LAKES THIS AFTERNOON WITH POTENT VORTICITY
CENTER PUSHING INTO WESTERN ILLINOIS. AHEAD OF THE TROUGH...STRONG
SOUTHERLY FLOW ALONG SHARP THETA-E RIDGE NOW PRESSING INTO THE
REGION AND DRIVING AN NICE AXIS OF SNOWFALL INTO THE GREAT
LAKES/OHIO VALLEY REGION. HEAVIEST PRECIP PUSHING OUT OF WISCONSIN
AND TAKING AIM ON LOWER MICHIGAN...ALONG THE TRACK OF THE MID LEVEL
WAVE AND ALONG SOME SEMBLANCE OF TROWAL FEATURE PRESSING INTO LOWER
MICHIGAN. DECENT SNOW RATES UPSTREAM...AROUND AN INCH AN HOUR OR
BETTER UNDER SOME OF THE HEAVIEST PRECIP RETURNS.
TONIGHT...SHORT WAVE GRINDS THROUGH THE OHIO VALLEY THIS EVENING
BEFORE ADVANCING INTO UPSTATE NEW YORK BY TUESDAY MORNING.
INITIALLY...THETA-E/WARM ADVECTION FORCING WILL CONTINUE TO PUSH
LIGHT TO MODERATE SNOW UP THROUGH NRN LOWER/ERN UPPER MICHIGAN
THROUGH EARLY EVENING. THEN...LOW-MID LEVEL CIRCULATION CLOSES OFF
ACROSS SRN LOWER MICHIGAN THIS EVENING WHICH PLACES PORTIONS OF NRN
LOWER MICHIGAN WITHIN THE DEFORMATION SWEET SPOT...PRIME TO GET A
PERIOD OF MODERATE TO HEAVY SNOW FOR A 3 TO 6 HOUR PERIOD. RIGHT
NOW...THAT STILL APPEARS TO BE ALONG AND SOUTH OF M-55 INTO THE
SAGINAW VALLEY WHERE THE MAXIMIZED COMBINATION OF BEST MOISTURE
INFLOW AND DEFORMATION WILL RESIDE. SO...A GOOD 4 TO 6 INCHES OF
ACCUMULATION LOOKS ON TRACK FOR AREAS ALONG AND SOUTH OF M-72...AND
THINK A BIT MORE (7 INCHES+) IS POSSIBLE DOWN AROUND THE SAGINAW
VALLEY WHERE I/LL NUDGE UP ACCUMULATIONS AND PUT THAT AREA IN ITS
OWN WSW SEGMENT. LESSER AMOUNTS HEADING NORTH...3 TO 5 NORTH OF M-72
TO THE STRAITS AND 2 TO 3 INCHES IN EASTERN UPPER MICHIGAN.
&&
.LONG TERM...(TUESDAY THROUGH MONDAY)
ISSUED AT 339 PM EST MON FEB 17 2014
A CHALLENGING FORECAST TO SAY THE LEAST...WITH AN ACTIVE STRETCH OF
WEATHER EXPECTED TO CONTINUE RIGHT ON THROUGH NEXT WEEKEND. BY FAR
THE BIGGEST ISSUE OVER THE NEXT 7 DAYS LOOKS TO BE A POSSIBLE STORM
AND JUST HOW THINGS WILL EVOLVE TOWARD THURSDAY...BUT OF COURSE
THERE ARE A COUPLE OTHER WEAKER SYSTEMS THAT ALWAYS LOVE TO TAUNT US
AROUND THESE PARTS THIS TIME OF YEAR...NOT TO MENTION JUST HOW WARM
(OR UN-WARM) THINGS WILL GET FOR THE EARLY WORK WEEK PERIOD. AS
TALKED ABOUT AT LENGTH RECENTLY...THE BASIC PATTERN HAS UNDERGONE
QUITE THE SHIFT IN RECENT DAYS...WITH A RELATIVELY FAST NORTH
PACIFIC FLOW FORCING A MORE PROGRESSIVE PATTERN ACROSS THE LOWER
48...WITH MORE TRANSIENT SHOTS OF COLDER AIR ROLLING INTO THE GREAT
LAKES VERSUS THE MORE SUSTAINED UPPER TROUGHING IN PLACE FOR SO MUCH
OF THE WINTER. THAT BASIC SETUP LOOKS TO CONTINUE THROUGH THE NEXT
COUPLE DAYS...BUT WITH INCREASING HINTS OF RELAXED WEST PACIFIC
FORCING FROM A MODEST KELVIN WAVE THE PAST FEW WEEKS HELPING
POTENTIALLY RE-ESTABLISH THE OH-SO-FAMILIAR WESTERN RIDGE/EASTERN
TROUGH ALIGNMENT TOWARD THE WEEKEND...AND LIKELY BEYOND. IN BETWEEN
THAT TRANSITION LIES A COUPLE OF SNEAKIER SYSTEMS TO DEAL WITH
THROUGH LATE WEEK...AND POTENTIALLY INTO THE WEEKEND AS WELL...AS
MORE PRONOUNCED TROUGHING WORKS BACK INTO THE GREAT LAKES WITH TIME.
STILL LOOKING RELATIVELY QUIET ON TUESDAY...WITH ANY LINGERING LIGHT
SNOWS EXITING STAGE RIGHT AT OR BEFORE 12Z AS A SLUG OF MUCH DRIER
AIR ARRIVES WITH SHORTWAVE RIDGING BUILDING IN ALOFT. SHOULD
ACTUALLY BE A DECENT AFTERNOON...PROVIDED WE DON'T GET STUCK WITH
ANY PESKY LOWER STRATUS...WHICH APPEARS A VERY LOW CHANCE EVENT AT
THIS POINT AFTER PERHAPS A TOUCH OF LOWER CLOUDS STUCK UNDER THE
INVERSION THROUGH MID MORNING. SHOULD SEE A DECENT CHANCE FOR MANY
AREAS TO ACTUALLY POP ABOVE FREEZING FOR A FEW HOURS AS BETTER WARM
ADVECTION SPILLS IN ALOFT...THOUGH WITH LIMITED MIXING...DON'T THINK
THINGS WILL GET TOO OUT OF CONTROL (IT IS STILL ONLY LATE FEBRUARY
AFTER ALL). HOWEVER...ANY READINGS IN THE 30S WILL CERTAINLY FEEL
DOWNRIGHT BALMY BY RECENT STANDARDS.
MAY SEE A TOUCH OF ACTION TUESDAY EVENING AND NIGHT AS OUR NEXT WEAK
SHORTWAVE CROSSES THE AREA...FORCING A WEAKISH COLD FRONT THROUGH
THE CWA TOWARD 06Z. THERE IS LIMITED MOISTURE WITH THIS FEATURE...
AND FORCING ISN'T ANYTHING GREAT...BUT WITH STEEPENING 850-500MB
LAPSE RATES JUST AHEAD OF THE FRONT...CERTAINLY DO BELIEVE THERE
WILL BE AT LEAST A PERIOD OF SCATTERED SNOW SHOWERS ALONG OR JUST
BEHIND THE BOUNDARY. THAT SHOULD SET UP A DECENT DAY ON WEDNESDAY AS
LOW LEVEL RIDGING BUILDS THROUGH THE OHIO VALLEY BUT NUDGES NORTH
INTO OUR NECK OF THE WOODS. LIMITED THERMAL/MOISTURE ADVECTION
THROUGH THE DAY COUPLED WITH A FAIRLY LOW INVERSION DOES GIVE ONE
PAUSE ABOUT THE POTENTIAL FOR LINGERING LOWERING CLOUDS...WHICH OF
COURSE WILL HAVE A DIRECT IMPACT ON HIGH TEMPS. GUT FEELING BASED ON
THE SETUP IS THAT DRIER AIR WILL EVENTUALLY WIN OUT AFTER PERHAPS
SOME LINGERING MORNING CLOUDINESS...BUT WITH HIGHS A DEGREE OR TWO
EITHER SIDE OF THE FREEZING MARK.
AFTER THAT...CONFIDENCE JUST FALLS OFF THE TABLE BY THURSDAY WITH
REGARD TO HOW TO HANDLE THE NEXT PIECE OF PACIFIC ENERGY AMPLIFYING
OVER THE WESTERN LAKES. JUST WHEN GUIDANCE APPEARED TO BE COMING
INTO DECENT AGREEMENT REGARDING A LESS AMPLIFIED/MORE OPEN SYSTEM...
06/12Z MEMBERS ARE STRONGLY SUGGESTING AT A STRONGER SYSTEM - THE
SAME EXACT SOLUTIONS OFFERED BY THE ECMWF UP UNTIL ABOUT 2 DAYS AGO.
HONESTLY...NOT SURE WHICH WAY TO HANDLE THIS ONE JUST YET...WITH THE
INCOMING ENERGY NOT YET WELL SAMPLED SOUTH OF THE ALEUTIANS AND THE
EXPECTED FASTER PACIFIC FLOW NOTORIOUS FOR THROWING WRENCHES INTO
NORTHERN STREAM AMPLIFICATION. GUT FEELING IS THAT THE STRONGER
SOLUTIONS MAY WELL BE THE WAY TO GO...WHICH SUGGESTS THE NORTHERN
MICHIGAN WILL AT LEAST BRIEFLY PUNCH INTO THE WARM SECTOR SOMETIME
THURSDAY NIGHT. HOWEVER...IN ADVANCE OF THAT...STRONG WARM ADVECTION
ASCENT WILL PROBABLY OVERRUN RESIDUAL COLD AIR WITH DEEP EASTERLY
FLOW IN PLACE...SUGGESTING A MIXED BAG OF WINTRY PRECIP IS PROBABLY
IN ORDER...WITH SNOW...SLEET...FREEZING RAIN...AND EVEN JUST PLAIN
RAIN ALL POSSIBLE...AND PERHAPS ALL 4 FOR MANY LOCALES. IN FACT...
SHOULD THE MORE AMPLIFIED SOLUTIONS ULTIMATELY BE REALIZED...SOME
THUNDER WOULD NOT EVEN BE OUT OF THE QUESTION WITH JUST ABOUT ALL
GUIDANCE MARCHING AN AXIS OF LOWER SHOWALTER INDICES STRAIGHT
THROUGH THE CWA. TEMPS VERY TRICKY...AS THEY SHOULD BE STABLE AHEAD
OF THE WARM FRONT INTO THURSDAY EVENING...PROBABLY BRIEFLY TORCHING
TOWARD THE 40S FOR A BRIEF PERIOD IN THE WARM SECTOR...BUT GETTING
QUICKLY PINCHED OFF AS STRONG COLD ADVECTION WRAPS BACK INTO THE
AREA TOWARD 06Z. A STRONGER SOLUTION ALSO MEANS THE POTENTIAL FOR
SOME STRONG WINDS...WITH ANOTHER PERIOD OF SNOW ALSO POSSIBLE AS
DEEPER MOISTURE WRAPS BACK THROUGH THE REGION INTO EARLY FRIDAY.
LOOKING MUCH MORE LIKE LATE FEBRUARY FROM FRIDAY RIGHT ON THROUGH
NEXT WEEKEND...AND PERHAPS THROUGH MUCH OF NEXT WEEK...AS WE SEE A
RETURN TO THE WESTERN RIDGE/EASTERN TROUGH CONFIGURATION...WITH
ABUNDANT COLD AIR ONCE AGAIN FLOWING INTO THE REGION. WITH THE LAKES
MAINLY FROZEN...LAKE EFFECT WILL PROBABLY BE LIMITED...THOUGH
PERSISTENT STRONGER WINDS PRECEDING THIS TIME FRAME MAY WELL ACT TO
OPEN THE WATERS BACK UP IN SPOTS (HAVE SEEN THIS NUMEROUS TIMES OVER
THE YEARS). LOTS OF UNCERTAINTY REGARDING HOW TO HANDLE A COUPLE
MORE PIECES OF SHORTWAVE ENERGY RUNNING UP INTO THE MEAN TROUGH...
BUT THERE WILL AT LEAST BE A CHANCE OR TWO FOR SOME ADDITIONAL
LIGHTER SNOWS RIGHT ON THROUGH NEXT MONDAY. WHAT IS MUCH HIGHER
CONFIDENCE IS THAT TEMPS WILL ONCE AGAIN TAKE A TUMBLE BACK BELOW
NORMAL...WITH MANY SPOTS PROBABLY STUCK ONLY IN THE TEENS FOR HIGHS
INTO BY LATE WEEKEND AND EARLY NEXT WEEK.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 104 PM EST MON FEB 17 2014
CONDITIONS WILL DETERIORATE QUICKLY TO IFR AT THE TERMINAL SITES
LATE THIS AFTERNOON AND EARLY EVENING...AS POTENT SHORT WAVE
ADVANCING INTO THE REGION DRIVES AN AXIS OF SNOWFALL INTO THE
REGION. HEAVIEST SNOW AND WORST FLIGHT CONDITIONS ACROSS NRN LOWER
MICHIGAN WILL OCCUR BETWEEN 6 PM TONIGHT AND 6 AM TUESDAY WITH
SOLID IFR CONDITIONS DOMINATING. LIFR CONDITIONS POSSIBLE AT
TVC/MBL FOR A TIME THIS EVENING AND MAY LOWER CIGS AND/OR VSBYS TO
AT OR BELOW MINIMUMS FOR A TIME...PARTICULARLY AT TVC WHERE
EASTERLY WINDS MAY RESULT IN HIGHER AIRPORT MINIMUMS.
SNOW ENDS BY TUESDAY MORNING WITH QUICK IMPROVEMENT TO VFR BY
MIDDAY.
WINDS...GUSTY SE WINDS THROUGH THE AFTERNOON. BUT WINDS DROP OFF
QUICKLY THIS EVENING WHILE BACKING EAST TO NORTH OVERNIGHT.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY UNTIL 4 AM EST TUESDAY FOR MIZ008-
015>036-041-042.
LH...NONE.
LM...NONE.
LS...NONE.
&&
SYNOPSIS...NTS
SHORT TERM...ADAM
LONG TERM...LAWRENCE
AVIATION...ADAMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 345 PM EST MON FEB 17 2014 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 181200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 345 PM EST MON FEB 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...THIS EVENING AND TONIGHT. A PERIOD OF HEAVIER SNOW WILL IMPACT NORTHERN LOWER MICHIGAN TONIGHT...ESPECIALLY SOUTH OF M-55 TOWARD SAGINAW BAY. PLEASE SEE THE LATEST WINTER WEATHER ADVISORY FOR FURTHER DETAILS. OTHER LIGHTER AMOUNTS OF SNOW WILL FALL ACROSS EASTERN UPPER MICHIGAN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A STRONGER STORM SYSTEM AGAIN APPEARS POSSIBLE ACROSS THE AREA THURSDAY INTO THURSDAY NIGHT. THIS STORM MAY BRING A WINTRY MIX OF SNOW...FREEZING RAIN...AND RAIN TO ALL OF NORTHERN MICHIGAN...ALONG WITH A PERIOD OF STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO RELAY SNOWFALL REPORTS TONIGHT OR TUESDAY MORNING. REPORTS CAN BE MADE ONE OF THREE WAYS: ONLINE: WEATHER.GOV/GAYLORD FACEBOOK: FACEBOOK.COM/US.NATIONALWEATHERSERVICE.GAYLORD.GOV TWITTER: TWITTER.COM/NWSGAYLORD && FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD. ADAM/LAWRENCE
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504523, 504524, 504525.